Ohio, 2001

Damaging Winds in Ohio, July 9, 2001

July 9, 2001 · NWS PBZ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 2:40 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT MON JUL 9 2001

WEAK SFC LOW AND VORT MAX WILL ENTER WESTERN ZONES BY 06Z TUES.
SINCE THERE IS AN ORGANIZED 2D MOIST FRONT GEN PATTERN AND MOISTR
FLUX CONV... CANNOT RULE OUT CONVECTION COMPLETELY... PLUS
INSTABILITY AXIS 1000-1500 CAPE THROUGH SAME AREA... SO SLIGHT
CHANCE SEEMS PRUDENT FOR WESTERN ZONES TONIGHT.

TOMORROW DEWPTS ENTER UPPER 60'S AND PARTLY CLOUDY SKY WILL ALLOW
CONVECTIVE TEMP TO BE REACHED WITH MESO ETA INDICATING LOW LEVEL
FORCING.  POPS 30 FOR ALL ZONES.

TOMORROW NIGHT SEEMS TO BE THE BEST CHANCE... AND MAY BE HEAVY RAIN
TOO.  THE LOW LEVEL FORCING IS STILL STRONG AT 00Z WEDNESDAY AND
VERY IMPRESSIVE OMEGA FIELD BETWEEN 00-03Z.  ABUNDANT MOISTURE...
PW'S 1.5-1.7 INCHES.  EVEN SOME CONVECTIVE SHEAR... SPC IS ON THE
SAME PAGE WITH SLIGHT RISK INDICATED.

BALANCE OF FORECAST REMAINS UNCHANGED.

SOWKO/REED

FCSTID = 14
PIT   65  85  60  76 /  10  30  50  20
HLG   65  85  60  76 /  10  30  50  20
MGW   65  85  61  76 /  10  30  50  20
ZZV   65  86  60  77 /  20  30  50  20
PHD   65  86  60  77 /  20  30  50  20
FKL   62  82  56  72 /  10  30  50  20
DUJ   62  82  56  72 /  10  30  50  20
LBE   65  85  60  76 /  10  30  50  20
BTP   63  83  58  74 /  10  30  50  20
IDI   63  83  58  74 /  10  30  50  20
ODM   61  82  58  73 /  10  30  40  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 9, 5:48 PM EST, 2 hours 42 minutes before
OHZ048-057-100100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT MON JUL 9 2001

...EVENING THUNDERSTORMS MOVING THROUGH THE REGION...

SHOWERS AND THUNDERSTORMS WnILL MOVE THROUGH WESTERN COSHOCTON COUNTY
BETWEEN 7:00 PM AND 8:00 PM AND MUSKINGUM COUNTY BETWEEN 7:30 PM AND
8:30 PM.  THESE STORMS MAY PRODUCE FREQUENT LIGHTNING...SMALL
HAIL...AND GUSTY WIND UP TO 40 MPH.
Special weather statement, Jul 9, 7:42 PM EST, 48 minutes before
OHZ057-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT MON JUL 9 2001

...THUNDERSTORMS MOVING THROUGH MUSKINGUM COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAINS...GUSTY WINDS AND HAIL WERE
MOVING THROUGH MUSKINGUM COUNTY.   THE STRONGEST STORMS WILL PASS
NEAR ZANESVILLE...ADAMSVILLE...NORWICH...AND NEW CONCORD.  THE
STORMS ARE MOVING SOUTHEAST AROUND 20 MPH AND WILL MOVE OUT OF THE
AREA BY 10 PM.

EXPECT TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS OF OVER 40 MPH.

TRAVELERS ON I-70 NEAR ZANESVILLE WILL ENCOUNTER PONDING OF WATER ON
THE ROADWAY.
Special weather statement, Jul 9, 8:06 PM EST, 24 minutes before
OHZ058-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
906 PM EDT MON JUL 9 2001

...THUNDERSTORMS MOVING THROUGH GUERNSEY COUNTY...

THUNDERSTORMS WITH VERY HEAVY RAINS...GUSTY WINDS AND HAIL WERE
MOVING THROUGH WESTERN GUERNSEY COUNTY.   THE STRONGEST STORMS WILL
PASS MAINLY WEST AND SOUTH OF CAMBRIDGE NEAR CLAYSVILLE...CASSELL
AND FAIRDALE.  THE STORMS ARE MOVING SOUTHEAST AROUND 20 MPH AND
WILL MOVE O`UT OF THE AREA BY 10 PM.

EXPECT TORRENTIAL DOWNPOURS...ALONG WITH WIND GUSTS OF OVER 40 MPH.

TRAVELERS ON I-70 WEST OF CAMBRIDGE WILL ENCOUNTER PONDING OF WATER
ON THE ROADWAY.

The radar

The Cincinnati radar (KILN), 158 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
July 9, 8:30 PM EST
Where
Muskingum County, Avondale
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.867, -82.067

Thunderstorm winds downed a few trees and power lines.

Thunderstorm Wind, Guernsey

When
July 9, 8:30 PM EST
Where
Guernsey County, Byesville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -81.533

Thunderstorm winds downed a few trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262580, 5262581.